Winter Weather, Shiawassee
- When
- February 25, 4:00 AM EST to February 26, 4:00 AM EST
- Where
- Shiawassee forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.954, -84.147 (the zone’s center; the record gives no point)
A winter storm system over Iowa weakened as it moved northeast into northern Illinois. Waves of moisture in advance of the storm moved across Southeast Michigan on Sunday, February the 25th and during the early morning hours of the 26th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A winter storm system over Iowa weakened as it moved northeast into northern Illinois. Waves of moisture in advance of the storm moved across Southeast Michigan on Sunday, February the 25th and during the early morning hours of the 26th. Extreme northwest portions of Midland County received mostly snow, with spotters reporting 9 inches on the ground by 0600EST on the 26th. Farther south, warmer air aloft resulted in a wintry mix of snow, sleet, and freezing rain. A glaze of ice coated roadways, sidewalks, and trees. Between one and two tenths of an inch of freezing rain and up to a half inch of sleet fell across northeastern portions of Wayne County and nearly all of Macomb and St Clair Counties, where dozens of accidents were reported. Deceptively icy roads also resulted in scores of accidents along and north of I-69, especially across Saginaw County. A teenage girl was killed (indirectly) when she lost control of her vehicle on an icy road in Davison Township Sunday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 25, 3:52 AM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 AM EST SUN FEB 25 2007
.SHORT TERM...TODAY AND TONIGHT
THE FIRST ACT OF THE WINTER STORM HAS BEGUN AS LEAD FRONTOGENETIC
BANDING IS SPREADING THROUGH THE SOUTHERN CWA. PRECIPITATION IS ALL
SNOW FOR FAR...WITH A QUICK INCH REPORTED IN THIS BAND EARLY THIS
MORNING. MODELS ARE DOING WELL WITH THE ONSET OF PRECIPITATION SO
FEEL RELATIVELY GOOD ABOUT THE OVERALL LAYOUT OF HEADLINES.
THE ONE BIG CHANGE IN MODEL SOLUTIONS IS FOR A MORE CONSISTENT TREND
OF BRINGING THE SURFACE LOW FURTHER EAST INTO SOUTHWEST LOWER
MICHIGAN TONIGHT...LEADING TO DECENT BANDING AND AN ADDITIONAL
SEVERAL INCHES OF SNOW. WITH THIS IDEA IN MIND...WILL HAVE TO EXTEND
THE WINTER STORM WARNING TO 12Z. WAS TEMPTED TO UPGRADE THE M 59
COUNTIES TO A WARNING...BUT OVERALL ACCUMULATIONS OF SNOW AND/OR
SLEET STILL LOOK TO BE ON THE CUSP OF A WARNING/ADVISORY. THE
ADVISORY LOOKS OK FOR THE SOUTHERN 4 COUNTIES. WILL HAVE TO WATCH
HOW MUCH SNOW AND/OR SLEET FALLS FROM THE INITIAL FRONTOGENETIC
FORCING EARLY THIS MORNING...AS THIS IS THE BEST LIFT OF THE WHOLE
EVENT.
THE PRECIPITATION TYPE FORECAST STILL LOOKS REASONABLE...WITH MAINLY
SNOW NORTH OF I 69...A SNOW/SLEET AROUND M 59 WITH SOME FREEZING
RAIN POSSIBLE...AND A MIXTURE OF SNOW/SLEET/FREEZING RAIN I 94 SOUTH.
FAR SOUTHERN AREAS MAY EVEN CHANGE TO LIGHT RAIN SHOWERS FOR A TIME
TODAY AS SURFACE TEMPERATURES EDGE TO JUST ABOVE FREEZING. ALL OF
THIS PRECIPITATION GOES OVER TO SNOW WITH PRECIPITATION BAND THAT
MOVES INTO THE AREA TONIGHT AS SURFACE LOW PRESSURE LIFTS INTO
SOUTHWEST LOWER MICHIGAN.
&&
.LONG TERM...
UPPER LEVEL CIRCULATION OVER/JUST WEST OF SOUTHERN LAKE MICHIGAN
ON MONDAY WILL CONTINUE TO SHEAR OUT AND WEAKEN. LOW LEVEL
CONVERGENCE/FGEN FORCING CONFINED TO THE FAR NORTH THIRD OF THE
CWA WHERE ADDITIONAL LIGHT ACCUMULATIONS (1-3) EXPECTED WITH
MODEST 280-285 K ISENTROPIC LIFT ALONG WITH SPECIFIC HUMIDITIES
RUNNING 2-2.5 G/KG ...OTHERWISE LESS THAN AN INCH ELSEWHERE WITH
LITTLE IN THE WAY OF FORCING.
FURTHER WEAKENING MONDAY NIGHT AND TUESDAY WITH THE UPPER LOW EITHER
SINKING SOUTH (GFS/NAM) OF THE MICHIGAN BORDER OR RETROGRADING WEST
(UKMET/CANADIAN GLOBAL/EUROPEAN) AS UPPER LEVEL RIDGE BUILDS OVER
ONTARIO. THUS...JUST SCATTERED LIGHT SNOW SHOWERS OR FLURRIES BY
TUESDAY.
MODELS THEN IN BETTER AGREEMENT ON WEDNESDAY WITH UPPER LEVEL RIDGE
SETTLING OVER THE CENTRAL GREAT LAKES. UNFORTUNATELY...BOTH NAM/GFS
INDICATING MOISTURE WILL BE TRAPPED UNDERNEATH THE SUBSIDENCE
INVERSION (SEE 925 MB RH). THE 925 MB FLOW IS ALSO OUT OF THE
NORTHEAST...OFF OF LAKE HURON...GALE WARNING...NORTH HALF WHICH
SHOULD HELP ADD SOME MOISTURE. ON THE FLIP SIDE...MODELS TEND TO
OVERESTIMATE THE LOW LEVEL MOISTURE WHEN IT BECOMES THIS SHALLOW
AND WILL THEREFORE CARRY A PARTLY SUNNY FORECAST WITH MAXES
CLIMBING TO FREEZING OR SLIGHTLY BETTER.
THE FORECAST THEN GOES QUICKLY DOWNHILL AS WE HEAD INTO THURSDAY
WITH ANOTHER STRONG STORM SYSTEM MOVING INTO THE WESTERN GREAT
LAKES/UPPER MISSISSIPPI VALLEY. BASED ON 00Z CANADIAN GLOBAL...GFS
ENSEMBLE MEAN AND ESPECIALLY THE UKMET...GROWING CONCERN FOR
ANOTHER SIGNIFICANT WINTRY MIX/MORE ICE HERE IN SOUTHEAST
MICHIGAN...AS LOW LEVEL COLD AIR MAY HAVE HARD TIME BEING
DISPLACED...ESPECIALLY WITH GOOD SNOW PACK WHICH SHOULD BE
ESTABLISHED WITH THE CURRENT STORM AFFECTING THE REGION.
THE 00Z CANADIAN WAS FASTER AND ALREADY SHOWING A SECONDARY
SURFACE LOW DEVELOPING OVER THE EASTERN OHIO VALLEY LATE
THURSDAY...WHICH COULD RESULT IN A LIGHT NORTHERLY DRAINAGE
SURFACE WIND OVER LOWER MICHIGAN. HOWEVER...00Z EUROPEAN CONTINUES
TO SUPPORT A DEEPER LOW PRESSURE (985 MB) OVER THE
MINNESOTA...WITH STRONG LOW LEVEL JET (40+ KNOTS) HELPING TO TURN
PRECIPITATION TO MOSTLY RAIN AS 850 MB TEMPS CLIMB TO +2 TO +4 C.
STILL LOTS OF VARIABLES WITH THIS STORM. HOW STRONG? WHEN/WHERE
THE LOWS BECOME VERTICALLY STACKED?...AND WHEN DOES THE SOUTHERN
LOW DEVELOP?
THE 00Z UKMET IS EVEN STRONGER THAN THE EUROPEAN WITH A 979 LOW OVER
IOWA. HOWEVER...THE FARTHER SOUTH POSITION SPELLS A MUCH MORE WINTRY PICTURE
AS OCCLUSION WORKS NORTH INTO SOUTHERN LOWER MICHIGAN LATE
FRIDAY...FAIRLY SIMILAR TO ONGOING STORM BUT DEEPER.
IN ANY EVENT...HAVE ELECTED TO BUMP POPS UP 10 PERCENT
THURSDAY-FRIDAY...AS WELL AS INTRODUCING THE POSSIBILITY OF FREEZING
RAIN ACROSS THE NORTH HALF OF THE CWA WHERE CONFIDENCE IS HIGHER.
RAIN...FREEZING RAIN...SLEET...AND SNOW ALL REMAIN A DISTANT
POSSIBILITY IN THE THURSDAY-FRIDAY TIME FRAME HOWEVER.
&&
.PREV DISCUSSION...ISSUED 1125 PM EST SAT FEB 24 2007
AVIATION...
VFR CONDITIONS TO QUICKLY ERODE AFTER 09Z AS STRONG LOW PRESSURE
SYSTEM OVER THE MID MISSISSIPPI VALLEY MOVES INTO THE WESTERN OHIO
VALLEY BY 12Z. ANTICIPATE AC DECK 100-120 TO SLOWLY LOWER TO 050-070
IN DTW AREA AROUND 09Z...THEN TO MVFR BY 11Z AS ATMOSPHERE QUICKLY
SATURATES. ANTICIPATE IFR CONDITIONS OVER SOUTH HALF OF THE REGION
BY 12-15Z...THEN PERIODS OF LIFR 15Z-21Z AS BEST SYNOPTIC LIFT AND
INCREASING INSTABILITY ALOFT MOVES INTO THE REGION. EXPECT SNOW TO
MIX WITH SLEET AND FREEZING RAIN SOUTH HALF 15Z-21Z...THEN SLOWLY
CHANGE OVER TO ALL SNOW AROUND 00Z AS THERMAL RIDGE MOVES EAST OF THE
REGION.
ANTICIPATE WIDESPREAD MVFR CONDITIONS IN FNT/MBS AREAS 14-16Z...THEN
QUICKLY DETERIORATING TO IFR CONDITIONS THROUGH 00Z. ANTICIPATE
PERIODS OF LIFR 16Z-22Z AS BEST SYNOPTIC LIFT AND INCREASING
INSTABILITY ALOFT MOVES INTO THE REGION. SNOW MAY BRIEFLY MIX WITH
SLEET IN FNT AREA 16-21Z...THEN THERMAL RIDGE MOVING SOUTH AND EAST
OF THE REGION. SURFACE WINDS TO INCREASE TO AROUND 20KTS BY 15Z...SO
EXPECT SOME BLOWING SNOW AS WELL...ESPECIALLY IN FNT AND MBS AREAS.
WIDESPREAD IFR CONDITIONS TO CONTINUE 00-06Z...HOWEVER SNOWFALL
INTENSITY WILL BE DIMINISHING AS LOW PRESSURE SYSTEM WEAKENS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ053-MIZ060-MIZ061-MIZ062-
MIZ063 UNTIL 7 AM MONDAY.
WINTER STORM WARNING...MIZ049-MIZ054-MIZ055...7 AM SUNDAY TO 7
AM MONDAY.
WINTER WEATHER ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083 UNTIL
MIDNIGHT MONDAY.
WINTER WEATHER ADVISORY...MIZ068-MIZ069-MIZ070 UNTIL 7 AM MONDAY.
LAKE HURON...GALE WARNING...NORTH HALFGALE WARNING...LHZ421-LHZ441...7 AM SUNDAY TO 7 PM SUNDAY.
SMALL CRAFT ADVISORY FOR WINDS...LHZ422-LHZ442-LHZ443...7 AM
SUNDAY TO 1 AM MONDAY.
GALE WARNING...SOUTH HALF...7 AM SUNDAY TO 7 AM MONDAY.
LAKE ST CLAIR...WINTER WEATHER ADVISORY...LCZ423 UNTIL MIDNIGHT MONDAY.
SMALL CRAFT ADVISORY FOR WINDS...LCZ460...7 AM SUNDAY TO 7 PM
SUNDAY.
MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FOR WINDS...LEZ444...7 AM SUNDAY TO 7 PM
SUNDAY.
&&
SHORT TERM...DG
LONG TERM....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 410 PM EST SAT FEB 24 2007 MIZ068>070-075-076-082-083-252115- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 410 PM EST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH SUNDAY AND SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MIZ047>049-053>055-060>063-252115- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR- 410 PM EST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING WILL CONTINUE THROUGH SUNDAY AND SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-252115- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 410 PM EST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING IS IN EFFECT SUNDAY AND SUNDAY NIGHT FOR THE OPEN WATERS OF LAKE HURON AS WELL AS OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH. SMALL CRAFT ADVISORIES ARE IN EFFECT SUNDAY AND SUNDAY NIGHT FOR THE REMAINING NEARSHORE WATERS OF LAKE HURON AS WELL AS LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. GALE FORCE WINDS ARE POSSIBLE AGAIN ON NORTHERN LAKE HURON THURSDAY AS ANOTHER STRONG STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CONSIDINE YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
7 winter weather, 1 winter storm. Local standard time, as filed.
A trained spotter reported 9 inches of snow in 24 hours.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Genesee | 2007-02-25 | 17 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18900, 18911, 18891, 18903, 18912, 18892, 18897, 16702.